Skip to content


Daddy’s Story (Walter E. Maher)

 

My father is dead….and I’m angry as hell.

 

Walt was 81 years old when he had what was called a “heart event” and admitted to a hospital via ambulance late evening of July 26, 2011. They could not call it a heart attack and so they ordered an EP study. He was diagnosed with a lower heart chamber arrhythmia/rapid beat. It was then they decided to implant and ICD (internal cardiac defibrillator).

 

Dad had recovered nicely and had no incident until the evening of September 4, 2011. My father was experiencing some chest pressure and advised my brother. He waved the wand over my fathers ICD and it read that his pulse was 160 and again, my father was rushed to the ER. My father’s ICD was set too high and it never shocked my father’s heart back to rhythm. At the emergency room my father was shocked back into his normal beat. The Medtronic team monitoring his ICD came to the ER and reset it to 140. I’d like to know who would set an ICD for an 81 year old that high anyway!

 

After my father was shocked back to normal rhythm, an ER physician decided to start my father on IV Amiodarone. At that moment, a nurse pulled my brother and sister in law aside and told them that this drug was extremely toxic and that he should not be on it very long. They researched it and advised me of its toxicity.

 

My father was then transferred to another floor where he waited for his discharge. He was healthy and walked the entire floor with my brother laughing and joking. Later that night, less than 48 hours after his initial dose of Amiodarone, my father went into respiratory failure coughing up blood. He was brought down to the ICU unit and immediately put on a bi-pap machine while I watched in horror of his condition that had declined so rapidly. I notified the nurses that he had recently been put on Amiodarone and that the side effects were exactly what my father was experiencing and that we should discontinue its use. They felt it was pulmonary edema. We had to wait until he was stable to send him for a CT scan. He was struggling with every breath. The CT scan showed no blood clot but they felt he had double pneumonia.

 

At that time they started 5 IV antibiotics and took cultures from urine, blood, stool and anything else they could. He began lasix to help rid fluids that seemed to be building up in his lungs/heart area. All my family members were united and spoke with the pulmonary and cardiologists that saw my dad on a daily basis and told them we believed it was Lung Toxicity due to Amiodarone. They said that it was impossible for reactions to be so soon after taking it. My father developed thrush in his throat and mouth and was put on a 6th IV antibiotic and had to have his mouth rinsed three times a day. It was already hard to breath and he could barely swallow or eat.

 

On the 7th day the Amiodarone was discontinued (quietly) and a steroid was introduced. All the cultures had come back negative for pneumonia or infection. The IV antibiotics were slowly being discontinued. It wasn’t until we asked that we were told the Amiodarone was discontinued. My father was developing a bluish tint to his skin. His eyes were yellow and he had a rash on his entire back. He was having horrible nightmares and could not sleep. He rotated between, bi-pap, nasal cannula and mask. We were able to assist him to a chair from bed but his oxygen would drop drastically when he did. My strong father was deteriorating right before our eyes. He was exhausted and confused….so were we.

 

Slowly the visible side effects were subsiding but there was absolutely no improvement elsewhere. On September 21st (two weeks later) my dad was told there was nothing else they could do for him and he was transferred to another hospital. The doctor that signed his paperwork had written a note about possible Amiodarone Toxicity, along with all the other things he felt it really was. Respiratory failure, acute heart failure, extreme tachycardia.

 

After arriving at the new hospital he was introduced to new doctors and all of them had never seen Amiodarone Toxicity and did not believe that is what he had. Still the steroids continued as well as the round the clock oxygen my father could not live without. Doctors came and doctors went…painful to explain my fathers story over and over to them. A pulmonary doctor had been assigned to my father. His diagnosis was that my father had COP (Cryptogenic Organizing Pneumonia) brought on by the Amiodarone. He felt he would be alright but would need steroids for months to come. I asked that he please investigate Amiodarone toxicity. He decided to present my father’s entire case to the Pulmonary Department of University of Cincinnati with our permission.

 

At this point my father had been in the new hospital just 10 days. His oxygen needs were so high they had to transfer him to a respiratory unit on September 30, 2011. On October 3, 2011 his pulmonary doctor returned after presenting my father’s case to find him moved to the respiratory unit and my father failing fast. He finally agreed that my father most likely had Lung Toxicity from Amiodarone. He gave my father less than a week to live.

 

On the afternoon of October 5, 2011 my father asked me if there was a cure for what he had. I had to tell him no, but I didn’t want him to stop fighting. His family and close friends filled his room that day. He was able to hold his first great grandchild that had been born weeks earlier.

 

On the morning of October 6, 2011 my fatherly quietly passed 8 hours after we moved him to the hospice floor. He was no longer attached to a heart and oxygen monitor. The oxygen alarms were no longer going off. There were no more medicines being put into his picc line. No more buttons to push to ask for assistance. No more food trays with cold food being delivered. No more bed pans. He was not being poked or prodded or questioned. There was finally peace and quiet.

 

R.I.P. Walter Edward Maher 12-20-1929 to 10-6-2011

 

 



3 Responses

Stay in touch with the conversation, subscribe to the RSS feed for comments on this post.

  1. someone who knows says

    Daddy s story mirrors my husbands story It is awful that they don' t monitor this drug more closely. something should be done to get this drug off of the market.,due to all the horror stories of losing a loved one to this drug

  2. SIMON says

    i Sue, is me Simon from Venezuela, your Venezuelan brother ….. with great sadness I heard about Mr Walt checking online i found the notice and wanted hear from you … has been many years since I left Cincinnati, I think 40 year .. decided to contact you and to hear from you and the rest of the family..,,,, how is Mrs Laura, Don and Michael, must have families … Many things have happened in our country .. in my family we have 4 children and 4 grandchildren .. work with Shell in the area of Shell lubricants … I hope to hear from you and remember you in still my heart you always be my great American family .. Hugs and Kisses

    • lilyv says

      Simon,
      Please send me an email as soon as you get this message. I did not see your comment on this site until this very moment. Good to hear from you and would love to catch up.
      My email is:
      suziehaas@aol.com
      Please write me!



Some HTML is OK

or, reply to this post via trackback.